Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 195, NWS Hastings, NE

October 12, 20214 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 12, 2021, 10:48 PM CDT for 4 counties in Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 10:48 PM CDT (03:48 UTC)
Expired
Oct 12, 2021, 11:30 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 10:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KGID 130348
SVRGID
KSC141-147-163-183-130430-
/O.NEW.KGID.SV.W.0195.211013T0348Z-211013T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1048 PM CDT Tue Oct 12 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Rooks County in north central Kansas...
  Western Smith County in north central Kansas...
  Northwestern Osborne County in north central Kansas...
  Phillips County in north central Kansas...

* Until 1130 PM CDT.

* At 1048 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Prairie View to 9 miles north
  of Webster State Park to near Nicodemus, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Speed around 1100 PM CDT.
  Glade around 1105 PM CDT.

Other locations in the path of these severe thunderstorms include
Phillipsburg, Stockton, Kirwin, Agra, Woodston, Kensington, Gaylord,
Alton, Athol and Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3929 9960 3957 9960 3957 9963 3962 9963
      3984 9962 4000 9924 4000 9886 3978 9872
      3941 9883
TIME...MOT...LOC 0348Z 246DEG 40KT 3975 9964 3953 9950 3938 9955 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rossi
2 follow-up statements
109 
WWUS53 KGID 130416
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1116 PM CDT Tue Oct 12 2021

KSC141-147-163-183-130430-
/O.CON.KGID.SV.W.0195.000000T0000Z-211013T0430Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1116 PM CDT Tue Oct 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN ROOKS...WESTERN SMITH...NORTHWESTERN OSBORNE AND
PHILLIPS COUNTIES...

At 1116 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Phillipsburg to Kirwin to near
Woodston, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Agra and Kirwin around 1120 PM CDT.
  Kensington, Alton and Cedar around 1130 PM CDT.
  Athol around 1135 PM CDT.
  Smith Center and Gaylord around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 9944 3958 9941 3990 9949 4000 9924
      4000 9886 3978 9872 3941 9883
TIME...MOT...LOC 0416Z 246DEG 40KT 3987 9928 3965 9914 3950 9919 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rossi
622 
WWUS53 KGID 130428
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1128 PM CDT Tue Oct 12 2021

KSC141-147-163-183-130438-
/O.EXP.KGID.SV.W.0195.000000T0000Z-211013T0430Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1128 PM CDT Tue Oct 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS...WESTERN
SMITH...NORTHWESTERN OSBORNE AND PHILLIPS COUNTIES WILL EXPIRE AT
1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.

LAT...LON 3932 9944 3958 9941 3990 9949 4000 9924
      4000 9886 3978 9872 3941 9883
TIME...MOT...LOC 0428Z 246DEG 40KT 3991 9917 3969 9903 3954 9908 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:56 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 12, 6:56 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
656 PM CDT Tue Oct 12 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Tuesday)
Issued at 415 PM CDT Tue Oct 12 2021

Main forecast concerns are potential for severe storms tonight,
strong post-system wind gusts, and then chances for frost several
nights/mornings later this week and into the weekend.

Summary...
Strong SErly wind gusts will continue through this evening and
into the overnight ahead of a line of potentially strong to severe
thunderstorms along a cold front. This front will quickly sweep
west to east through the area tonight, leaving dry conditions but
strong Wrly wind gusts of 40-50 MPH for the daytime hrs Wed,
strongest for areas W of Hwy 281. Conditions will quiet down and
cool off for the remainder of the week and into next weekend,
which will lead to nightly chances for late night/early morning
frost for at least portions of the area. Fri night into Sat AM is
best potential for widespread frost, and perhaps even some sub-
freezing temperatures.

Forecast Details...
Clouds have quickly overspread the area this afternoon, as
expected, in response to highly diffluent upper flow and strong
low to mid level WAA associated with a potent upper level storm
system shifting E/NE from the Four Corners into the Central
Rockies. We've seen an uptick in the development of scat shwrs
and iso tstms, esp. across our KS zones. However, much of what is
currently on radar likely looks worse than it really is as a
considerable amount of low level dry air remains, as indicated by
widespread sfc Tds still in the 40s. Sfc T/Td spreads near 40F
suggest many areas will see many virga next several hrs, but there
are some heavier cores that could spit out a few hundredths
through the mid evening hrs. The main issue, though, will be gusty
SE winds of 30-40 MPH, likely higher, at times.

The main line of tstms is expected to develop during the late aftn
and early eve hours off to our W/SW, generally near and S of the
CO/NE/KS border area, then quickly work their way W to E across
the forecast area between 02Z and 09Z, with perhaps some lingering
lighter activity over the E until 10Z-12Z. This is slightly
slower than indicated 24 hrs ago, which doesn't seem too
unreasonable given the primary upper vort lobe is just now
crossing into W CO. Other than slightly slower timing, there
hasn't been too much change to the overall expectations of how
convection will unfold. Still have some questions as to how much
instability this activity will have to work with and if this could
keep our severe chcs pretty limited. However, the slightly slower
timing will allow for a little extra time for moisture advection
Moisture return thus far has been slow, but latest sfc obs show
50-55 Tds moving quickly N thru central and western KS, and this
moisture return will only incr as the low level jet ramps up after
sunset. Think this will give us generally 1000-1500 J/KG to work
with (slightly less N of I-80, and perhaps has high as 1500-2000
J/KG, briefly, over our far S). Wind shear is very strong through
the entire profile, which is certainly a positive for svr wx in
areas of higher CAPE, but northern areas this may actually be a
bit detrimental. As for primary threats, main concern is high winds.
Model forecast soundings show 50+kt winds as low as 2K ft AGL, so
it may not take much to get these higher winds to the sfc. But on
the other hand, overnight timing and near sfc stable layer casts
some doubt on how efficient the downward momentum transfer will
be, esp. in areas with weak instability. Large hail remains a
possibility given magnitude of shear and potential for
embedded/transient supercell structures, but storm mode and modest
mid level lapse rates/instability should keep this threat
limited, esp N half of the area. Despite very strong low level
shear, think greatest tornado potential will remain just S/SW of
the area where surface based instability is greatest. Finally,
model consensus is for most areas to see between 0.25-0.75", with
iso areas seeing more or less.

Behind the departing pcpn, focus then turns to strong, gusty W
winds for the daytime hours Wednesday. Still not expecting
anything worthy of High Wind Warning, but deterministic EC remains
remarkably consistent in bringing at least low 50 MPH gusts into
far W/NW zones. Other model guidance isn't quite as high, but
situations like this where there is strong subsidence and
unidirectional W flow within the boundary layer are usually
pretty favorable for achieving peak efficiency in terms of
momentum transfer to the sfc. So have essentially gone on the
upper end of guidance in these areas, while other areas look to be
more solidly 35 to 45 mph, maybe even weaker in northern KS.
Highs will likely be cooler than today by at least several deg
(mainly 60s), and it'll feel even cooler and more blustery. At
least a good amount of sunshine will help offset this somewhat.

The rest of the forecast is much calmer, and for at least a few
days, on the cool side of normal. This will set the stage for
nightly chances of frost for at least portions of the CWA mid week
and into the weekend. Will likely need headlines as early as Wed
night/Thu AM, and maybe even for a majority of the CWA, as
forecast lows have been trending downward. This isn't exactly a
huge surprise as sometimes the longer ranges of the NBM blend has
a warm bias during cool/calm patterns. Models are slightly warmer
Thu night into Fri AM in response to higher moisture/clouds
associated with next upper disturbance. Still think all or most of
the pcpn will stay SE of our CWA, but N/W portions could another
round of frost potential depending on cld cover. Even cooler air
will filter in behind this system for Fri night/Sat AM, and this
looks like the best potential for CWA-wide frost concerns. Still
looks like N and W zones could be sub-freezing, as well. Beyond
this, models show another modest warm-up for the second half of
the weekend and into early next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 646 PM CDT Tue Oct 12 2021

Difficult forecast this evening with a big system expected to
swing through over the next several hours. A line of thunderstorms
will pass through from west to east along a cold front and affect
the terminals mainly between 05Z and 10Z. The main threat with
this system as a whole is wind. Winds will continue to be rather
gusty but a strong LLJ (around 60-65 kts) is expected to pick up
over the next few hours.

This could initially bring some LLWS to the terminals for a few
hours ahead of the main line of storms. Once the main line of
storms arrive, there is a decent chance that these gusts will then
mix down as thunderstorm winds rather than LLWS. That is why LLWS
is left off the TAFS after TSRA begins. That is to say, we could
still see winds around 60-65 kts below 2,000ft for a few hours in
the vicinity of the line.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Shawkey
Hazardous weather outlook, Oct 12, 3:12 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
312 PM CDT Tue Oct 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
312 PM CDT Tue Oct 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Windy conditions will continue across the area this afternoon and
into the overnight. Wind gusts of 40 to 50 MPH from the southeast
will be possible this afternoon and into the evening hours.

A line of strong to potentially severe thunderstorms is also
expected to develop to our west and cross the local area late this
evening and through the overnight hours. The main hazards with
these storms will be severe thunderstorm wind gusts to around 60
mph... although isolated large hail to around the size of quarters
will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong westerly winds with gusts of 40 to 50 MPH will be possible
behind the departing disturbance Wednesday. The focus of the
strongest winds will be primarily across portions of south central
Nebraska near and west of Highway 281.

Additionally, there will be nightly chances for frost development
across various parts of the outlook area starting Thursday
morning. At this time, Saturday morning appears to be most
favored period for potentially widespread frost coverage, and
possibly even sub-freezing temperatures in northern and western
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late this evening and
into the overnight hours. Reports of severe thunderstorm wind
gusts...large hail...and rotating clouds are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Oct 12, 10:18 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
1018 PM CDT Tue Oct 12 2021

KSZ005-017-NEZ082-083-130415-
Rooks KS-Phillips KS-Harlan NE-Furnas NE-
1018 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of Rooks, Phillips,
Furnas and southwestern Harlan Counties through 1115 PM CDT...

At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Norcatur to near Edmond to
near Hill City to 11 miles northeast of Voda. Movement was northeast
at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Logan around 1035 PM CDT.

Other locations in the path of these storms include Palco, Damar,
Beaver City, Prairie View, Nicodemus, Webster State Park, Hollinger,
Stamford, Speed, Stockton, Orleans, Glade and Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9963 4000 10019 4024 10020 4024 9947
      3996 9919 3913 9918 3913 9961
TIME...MOT...LOC 0318Z 242DEG 43KT 3992 10014 3965 9991 3937 9991
3919 9990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks57 min
Oct 12, 11:30 PM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne, Smith45 min
Oct 13, 12:12 AM CDTSpecial Weather StatementGIDJewell, Mitchell48 min
Oct 13, 1:00 AM CDTSpecial Weather StatementGIDJewell, Mitchell30 min
Oct 13, 3:56 AM CDTFrost AdvisoryGIDPhillips, Rooks, Smith30 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.